advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Martinsville, Indiana, USA:

I am a 34 year old woman with type 1 diabetes for 10 years, who is on an insulin pump with a total daily requirement of about 110 units on average. Since I started taking insulin, I have gained a large amount of weight, which I am trying to lose, and my doctor has said will be difficult because of the amount of insulin I take. I go to the gym four or five days per week for at least an hour and walk for 45 minutes or more two days per week. I am trying to eat a balanced diet that is low in fat and calories and usually do pretty well. If I am insulin resistant, how can I take less insulin?

Answer:

This is a very frequent question. Insulin therapy, especially intensive control with insulin, is associated with weight gain. The amount of insulin you are taking does suggest a degree of insulin resistance. Weight loss and exercise are associated with a decrease in insulin resistance and are good lifestyle activities to pursue. Keep up the effort. It is worth it.

Pharmacologic manipulation of the insulin resistance is also being tried. Glucophage [metformin] and the thiazolidinedione class of drugs (Actos [pioglitazone] and Avandia [rosiglitazone]) have been used to decrease insulin resistance. Metformin is the only medication associated with weight loss and decreased insulin resistance. The other thiazolidinedione class of drugs also decreases insulin resistance, but can be associated with weight gain as one of its targets for action is adipose tissue. It may be possible to use one of these medications and decrease your insulin requirements.

In the big picture, you are better off with good glucose control and a slow weight loss, compared to poor control and a faster weight loss. If you need some help, seek the opinion of a dietitian to see if you can optimize your diet. It may also help to pay close attention to hypoglycemia and decrease your insulin therapy to prevent this from occurring.

JTL

DTQ-20010426181600
Original posting 4 May 2001
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.